“Sometimes, Medicines are Worse Than Illness”: Dr. Paul Donohue on Stevens-Johnson Syndrome (SJS)
Dr. Paul Donohue has a column in the St. Louis Today where he takes questions from readers and lends his medical expertise to those questions. One reader wrote in about their grandsons’ battle with Stevens-Johnson Syndrome (SJS) that occurred after taking Tamiflu, a prescription medicine for the flu that has been shown to produce erythema, epidermal necrolysis, and SJS in extremely rare cases. In commenting on this reader’s story, Dr. Paul gives us some insights on the risk of using medicine.
SJS is described as an immune complex mediated hypersensitivity disorder where patients develop large blisters in the mouth, throat, on the skin, around the anus or genitals, and even the eyes; can be compared to erythema. The grandparent that wrote in described the circumstances of their grandson ending up with Stevens-Johnson Syndrome. The grandson was diagnosed with influenza and was prescribed Tamiflu.
Stevens-Johnson Syndrome (SJS) & Medicine
Stevens-Johnson Syndrome has been known to be closely linked as a serious side effect with some medicines. For the young boy, within the next day or two after taking Tamiflu, he developed swollen lips, sores in the mouth, and bleeding gums. After getting the opinions of several doctors who thought this was herpes, an ear, nose, and throat doctor diagnosed Stevens-Johnson Syndrome. The concern of the grandparent who was writing in to Dr. Paul was how such a serious side-effect could not be mentioned when medications like Tamiflu are prescribed.
Medicine & Risk
Objectively, there is really no such thing as risk-free medicines. Every medication carries some kind of risk the question is of how great the risk is. Dr. Paul mentions several medications that are suspected of causing SJS, epidermal necrolysis, and erythema. Tamiflu is on the list, he writes, but it is a less-frequent cause. “Stevens-Johnson is a relatively rare occurrence, and, heartless as it sounds, such terrible events can’t be eliminated completely. They’re the price we pay for having to take medicines,” replied Dr. Paul.
Despite the rarity of SJS, the grandparents concern is still valid, I believe. Patients who are in need of taking such medicines that may cause Stevens-Johnson Syndrome should be made aware of the risk given the severity of SJS. However, as Dr. Paul suggests, it is difficult to be completely transparent about medicine and risk given all the factors and rarities that are associated with medication.